You are here

TGA Internet site archive

The content on this page and other TGA archive pages is provided to assist research and may contain references to activities or policies that have no current application. See the full archive disclaimer.

TGA medicine labelling and packaging review

Consultation

24 May 2012

Book pagination

Prominence of active ingredients on medicine labels

What is an active ingredient?

The active ingredient is the ingredient of the medicine that allows the medicine to have an effect in the body. Examples of active ingredients include paracetamol, ibuprofen and insulin. Warning statements on medicine labels and packaging usually relate to potential side effects caused by the active ingredient. Dosage instructions on medicine labels relate to the amount of the active ingredient that should be taken to have the desired health effect.

What are the consumer health risks associated with not knowing the active ingredient?

The brand name or trade name of a medicine is the name given to the medicine by the manufacturer. Medicines that contain the same active ingredient are often marketed by different companies. For example, once a patent on a prescription medicine has expired, other suppliers can commence supplying a medicine with the same active ingredient under different brand names. These are known as generic medicines. Where a patient obtains their prescription medicine from different pharmacies, it is possible that they may be provided with different brands of the same medicine. In this case it is important to know the active ingredient so that the consumer avoids taking multiple doses of the same active ingredient.

It is equally important to know the active ingredient in over-the-counter medicines as it is common for several products with different brand names to include the same active ingredient. Next time you visit your pharmacy or supermarket, have a look at the different pain killers or cough and cold medicines and see how many include the same active ingredient. A consumer who takes several of these products at the same time may receive an overdose of the active ingredient.

Most medicines have known side-effects. One way to reduce such side-effects is to inform consumers about how many tablets or how much liquid medicine to take in any 24 hour period. Recommended doses are designed to provide the consumer with the desired health effect (e.g. relief from pain or symptoms associated with colds) while minimising the potential for side-effects to occur. Where a consumer inadvertently takes different products with the same active ingredient there is a much higher risk of side-effects occurring.2

Clear labelling showing the active ingredients on medicine packaging helps consumer safety by:

  • assisting consumers to recognise when two different brands include the same active ingredient
  • identifying the differences between different medicines
  • identifying any ingredients that may cause allergic reactions, or interactions with other medicines
  • when overseas, allowing consumers to identify alternative medicines that they can use when Australian brands are not available
  • identifying the amount of active ingredient
  • avoiding accidental overdose.

For more information on understanding the active ingredient(s) of a medicine, please visit Be medicine wise.

Identification of non-prescription medicines containing paracetamol or ibuprofen

Paracetamol and ibuprofen are well known and widely used over-the-counter medicines used for pain relief. Although these medicines are generally effective and well tolerated, they do have serious side-effects when not taken in accordance with dosage instructions on medicine labels. Published evidence from a number of developed nations, including the United Kingdom, United States and Australia is that a significant number of accidental paracetamol and ibuprofen overdoses occur annually3,4,5. This type of overdosing can occur when patients take a cold and flu medication that contains paracetamol or ibuprofen and then consume another preparation, such as a liquid preparation or headache reliever, without realising that it also contains paracetamol or ibuprofen.

Accidental overdose may also occur when consumers take a paracetamol or ibuprofen product marketed for one type of pain, and then take another paracetamol or ibuprofen medicine marketed for a different type of pain.

In Ireland, the UK and the USA6,7,8 an additional warning statement has been included on the packets of paracetamol-containing medicines. Given the easy access to and widespread use of paracetamol and ibuprofen based medicines, it is proposed that a similar warning should be used in Australia to improve the quality use of medicines that contain these active ingredients by Australian consumers.

Proposed regulatory changes

The following regulatory changes are proposed.

1.1 The active ingredient(s) must be listed immediately below the brand name, with the first letter of the active ingredient directly below the first letter of the brand name.

1.2 On the front/main panel of the label, the active ingredient must have equal prominence with the brand name

1.2.1 The intention of 'equal prominence' is for the active ingredient to be as easy to locate and identify on the label as the brand name.

1.2.2 The font size of the active ingredient must be at least 100% of the font size of the medicine brand name on the main/front label.

1.2.3 For improved differentiation between the brand name and the active ingredient there should be a difference in font style or letter spacing or font colour.

1.2.4 The active ingredient should begin with an uppercase letter but the remainder should be in lower case.

1.3 Where there are more than 3 active ingredients, the most abundant ingredients must appear on the main label immediately below the brand name and the names, together with the quantities of every active ingredient, are to be included on a side panel/label or on a rear panel/label for the product. (This does not apply to day and night preparations.)

1.4 For products containing day and night preparations that have different formulations, the composition of each tablet must be provided immediately below the brand name and the font size must be no less than 2mm in height on the main/front panel.

1.5 The active ingredient must be included with, and of equal prominence as, the brand name on at least 3 non-opposing faces of a carton.

1.6 Non-prescription medicines that contain paracetamol must include the following information on the front of the packaging. The information must be presented in bold text in letters of at least 1.5mm high and on a background that contrasts with the rest of the packaging:

"Contains paracetamol. X mg. Consult your doctor or pharmacist before taking other paracetamol products."

1.7 Non-prescription medicines that contain ibuprofen must include the following information on the front of the packaging. The information must be presented in bold text in letters of at least 1.5mm high and on a background that contrasts with the rest of the packaging:

"Contains ibuprofen. X mg. Consult your doctor or pharmacist before taking other medicines for pain or inflammation."

General questions on the proposed regulatory changes for the prominence of the active ingredients on medicine labels

What do you think will be the impact of increasing the prominence and standardising the location of the active ingredient on the medicine label?

What do you think about the proposed warnings for paracetamol and ibuprofen containing products?

Are there any other concerns you have with the size or position of brand names and active ingredient?

If the active ingredient name is clear, directly below the brand name and in a large font, what are the additional benefits that you see by making it the same size as the brand name?

What is the smallest size font that you consider readable?


Footnotes

  1. Murnion B.P (2010) Combination analgesics. Australian Prescriber Volume 33: Pages 113-5
  2. Daly, F.F.S et al (2008) Guidelines for the management of paracetamol poisoning in Australia and New Zealand – explanation and elaboration. MJA Volume 188: Pages 296-301
  3. Budnitz, D.S et al (2011) Emergency department visits for overdoses of acetaminophen-containing products. Am J Prev Med Volume 40: Pages 585-592
  4. Lavonas, E.J et al (2012) Comparative risks of non-prescription analgesics: a structured topic review and research priorities. Expert Opin Drug Saf Volume 11: Pages 33-44
  5. Statutory instrument 1997 No.2045: The Medicines (Sales or Supply) (Miscellaneous Provisions) Amendment (No 2) Regulations 1997 London: The Stationery Office; 1997
  6. Statutory Instrument: S.I, 150 of 2001. Medicinal Products (Control of Paracetamol) Regulations, 2001 Dublin: Stationery Office; 2001
  7. King, J.P et al (2011) Developing Consumer-Centered, Nonprescription Drug Labelling. Am J Prev Med Volume 40: Pages 593-598

Figures

Figure 3: Illustration of the recommendations for active ingredient prominence and the warning statement for products containing paracetamol

*Images shown are not actual medicines or brands.

A hypothetical prescription medicine box illustrating the recommendations for equal prominence & standardised location of the active ingredient (recommendation 1.2). The image also shows the proposed warning statement for products containing paracetamol (recommendation 1.6). The image also illustrates recommendation 5.1, a mandatory 70x30mm space for the dispensing label.

Front Hypothetical prescription medicine box - front of box - Mandatory warning, Active ingredient directly below brand name and with equal prominence, paracetamol warning
Back Hypothetical prescription medicine box - back of box - designated space for dispensing sticker
Left Hypothetical prescription medicine box - left side of box - Batch number, Expiry date
Right Hypothetical prescription medicine box - right side of box - Company name, Brand name, Active ingredient, Number of tablets
Top Hypothetical prescription medicine box - top of box - Active ingredient (on 3 opposing sides), Company address and contact details, Country of origin
Bottom Hypothetical prescription medicine box - bottom of box - Company name, Brand name, Active ingredient, Number of tablets

Figure 4: Illustration for the recommendation for active ingredient prominence when there are multiple active ingredients

*Images shown are not actual medicines or brands.

Hypothetical pharmacist only medicine label illustrating how multiple active ingredients can be displayed with equal prominence when space is limited. The image also includes the proposed warning statement for paracetamol products, recommendation 1.6.

Front Hypothetical pharmacist only medicine box - front of box - Active ingredient information, paracetamol warning
Back Hypothetical pharmacist only medicine box - back of box - Abridged medicine information box
Left Hypothetical pharmacist only medicine box - left side of box - Batch number, Expiry date, space for dispensing label
Right Hypothetical pharmacist only medicine box - right side of box - Company name, Brand name, Active ingredients, Number of tablets
Top Hypothetical pharmacist only medicine box - top of box - Company name, Brand name, Company address and contact details, Country of origin, barcode
Bottom Hypothetical pharmacist only medicine box - bottom of box - Company name, Brand name, Active ingredients

Book pagination